Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Blacksburg, VA

August 19, 2018Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 19, 2018, 10:32 PM EDT for Caswell County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 10:32 PM EDT (02:32 UTC)
Expired
Aug 20, 2018, 4:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 11:15 PM EDTFLASH FLOOD3 Sse Milton, NCJACK POINTER ROAD CLOSED DUE TO FLASH FLOODING ALONG KILGORE CREEK WITH WATER REPORTED OVER THE BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1776 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WGUS51 KRNK 200232
FFWRNK
NCC033-200830-
/O.NEW.KRNK.FF.W.0069.180820T0232Z-180820T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1032 PM EDT SUN AUG 19 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Caswell County in north central North Carolina...

* Until 430 AM EDT Monday

* At 1028 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. The heaviest rain so far has been on the order of 
  two to three inches between roughly Hammer and Semora. This area, 
  along with Country Line Creek and the Tyco River are areas to 
  watch first for potential flash flooding. Additional heavy rain 
  was starting to progress across the western and southern sections 
  of the county. These portions of the county will also need to be 
  monitored for the potential for flash flooding if multiple storms 
  begin tracking over the same location.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3625 7953 3643 7952 3654 7951 3654 7914
      3624 7916

$$

DS
3 follow-up statements
132 
WGUS71 KRNK 200339
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1139 PM EDT SUN AUG 19 2018

NCC033-200830-
/O.CON.KRNK.FF.W.0069.000000T0000Z-180820T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
1139 PM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR 
CASWELL COUNTY...

At 1135 PM EDT, Doppler radar indicated that the heavy rain 
producing thunderstorms that prompted the warning have exited the 
the county and weakened. However, additional showers and storms are 
entering the county from the southwest. These showers and storms may 
prompt flash flooding where multiple cells across the same 
geographical region, or exacerbate any flash flooding that may be 
ongoing in the northeast part of the county. The area with the 
greatest potential for flash flooding remains the area between 
Hammer and Semora, including Country Line Creek, Tyco River, and 
their tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3625 7953 3643 7952 3654 7951 3654 7914
      3624 7916

$$

DS
967 
WGUS71 KRNK 200640
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
240 AM EDT MON AUG 20 2018

NCC033-200830-
/O.CON.KRNK.FF.W.0069.000000T0000Z-180820T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
240 AM EDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR 
CASWELL COUNTY...

At 237 AM EDT, Doppler radar and automated rain gauges indicated 
that rainfall has diminished considerably within the warned area 
over the past hour or so. However, spotty rain showers and 
thunderstorms are developing to the west of Caswell County and will 
spread back into the warned area during the next hour. The north 
central and northeast parts of Caswell County, including cities such 
as Semora, Milton, and Branch has received rainfall of 3 to 5 inches 
during the past 24 hours. Additional rainfall amounts of 1/2 to 1 
inch will be possible over the next hour or so. The ground is 
totally saturated in these areas and additional rain will quickly 
runoff and continue to result in flooding, with flash flooding 
remaining possible in areas of heavier rainfall, near creeks and 
streams, and in poor drainage areas.

This includes the following streams and drainages...
East Prong Moon Creek...
Pumpkin Creek...
Nats Fork...
Haw River...
and Hughes Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3625 7953 3643 7952 3654 7951 3654 7914
      3624 7916

$$

RAB
484 
WGUS71 KRNK 200827
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
427 AM EDT MON AUG 20 2018

NCC033-200836-
/O.EXP.KRNK.FF.W.0069.000000T0000Z-180820T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
427 AM EDT MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR CASWELL COUNTY WILL EXPIRE
AT 430 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3625 7953 3643 7952 3654 7951 3654 7914
      3624 7916

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:11 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 19, 9:11 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
911 PM EDT Sun Aug 19 2018

.SYNOPSIS...
A front will remain stationary over the Mid Atlantic region through
Monday and then lift north as a warm front Monday night. Low
pressure over the Mid Mississippi Valley on Monday night will
track northeast into Canada by Wednesday morning, pushing a
strong cold front through the region. Cooler and drier high
pressure builds into the eastern United States for Thursday and
Friday.
&&

.NEAR TERM /THROUGH MONDAY/...
As of 905 PM EDT Sunday...

Main concern continues with heavy rain producing convection
across the north and east where analysis showing an axis of
higher instability ahead of an initial wave aloft to the west.
Latest evening soundings show quite a wet environment for
showers to continue into the overnight given Pwats near 2 inches
within a rather unidirectional but diffluent mid level flow
aloft. This along with a weak surface front over the area likely
to keep slow moving convection going with some back building
still possible ahead of yet another stronger wave to the
northwest. Moisture also trapped beneath the weak inversion
aloft conducive to warm rain processes with showers tending to
stay far enough east of the weak downsloping aloft. However latest
short term models suggest that showers could redevelop off
outflow even across the west per current convergence fields.
Thus keeping high pops east and at least chance coverage west
into the early morning hours. Otherwise should finally see
showers fade late followed by more fog/stratus as the flow turns
more easterly along and behind the front by morning. Dropped
lows a bit espcly where have seen cooling via heavy rain from
earlier with most falling into the 60s overall.

Previous discussion as of 210 PM EDT Sunday...

Water vapor loops showed two short waves that will track across
southwest Virginia, southeast West Virginia and northwest North
Carolina tonight and Monday. These short waves in combination with
weak surface convergence will spark showers and thunderstorms.

The first wave coming out of eastern Kentucky this afternoon will
reach the Blue Ridge this evening. The next, more prominent, vort
max tracks from Michigan into central Virginia by late Monday
morning.

Best areal coverage will be this afternoon and evening, but enough
lift and instability to keep at least isolated showers and
thunderstorms in the forecast into early Monday morning. Amount of
cloud cover, position of the surface front, and location of any
remnant outflow from today's storms will impact where and when
showers and thunderstorms will develop on Monday.

No change in air mass tonight and Monday with moist surface dew
points, deep moisture and precipitable water values around 1.5
inches. This will keep overnight lows mild. Will stay closer to the
warmer guidance numbers for lows tonight. Starting off mild but will
need to burn off the stratus on Monday so will lean toward cooler
maxes for highs.

Confidence was below average for coverage for precipitation
tonight, above average for temperatures and average all other
elements.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

Look for a continuation of unsettled weather into Monday night as
well, as a warm front near the VA/NC border begins to return
northward. This will keep shower/thunderstorm chances going into the
overnight along with abundant cloud cover.

Most active day in the short-term period is Tuesday, as a potent
surface low and parent upper-level disturbance moving across the
Ohio Valley into the Northeast moves into a humid, conditionally
unstable air mass. Increasing 500 mb height falls overspread the mid-
Appalachians, Blue Ridge into the Piedmont region through the day
and in such a thermodynamic environment, showers and thunderstorms
should turn scattered to numerous in the afternoon to mid-evening
hrs. While the actual cold front arrives well after peak heating
more into Tuesday night/early Wednesday, convergence associated
with a pre-frontal trough/theta-e gradient should help provide
a corridor of focused lift aside from terrain. Effective-layer
and deep-layer shear magnitudes are rather strong for mid-August
with values between 30-35 kts over the northern NC counties to
as much as 40 kts in the Blue Ridge and central VA Piedmont.
While directional shear will likely weaken as winds veer with
the northward passage of the overnight/early-day warm front,
speed shear is pretty robust and would support at least
organized multicells and approach values ordinarily associated
with occurrences of supercells across the northern half. What is
less clear is the degree of instability, which stems largely
from uncertainty on when/if and the extent to which early-day
cloud cover/warm frontal showers can thin out. This also affects
the start time of convection, though forecast convective
inhibition probably will not take much heating to overcome.
Instability is also limited by poor mid-level lapse rates. A
conservative estimate based on the NAM/GFS along with some
clouds would offer a marginally to moderately-unstable
environment with seasonably strong wind shear. Strong to
potentially severe thunderstorms are possible in this regime
capable of strong/damaging winds, with hail a secondary but non-
zero possibility simply because the winds at mid/upper levels
are pretty strong. SPC has a Marginal/5% severe probability
shown for Tuesday. Sustained storms should produce heavy
rainfall as well with PWATs around 1.6-1.8", supporting the
Marginal excessive rain outlook, but quick storm motions limits
duration and may otherwise preclude flash flooding. In a general
sense, areas potentially more vulnerable are those
preconditioned by rain leading up to Tuesday. Will continue to
message Tuesday as a day to pay close attention to in the HWO.
Westerly flow as the upper trough axis passes should help to
clear the region from clouds, except for a period of stratus
overnight along the western Appalachians.

Substantial air mass change in store for Wednesday as the cold front
moves eastward early in the day. 850 mb temperatures should fall
into the low teens Celsius by afternoon, with dewpoints falling into
the 50s/low 60s from dry advection and mixing of dry air aloft. It
may also prove to be a somewhat breezy day with modest pressure
rises and 850 mb winds around 20-30 kts. If there is a threat for
showers it may be across the southern half of the area as the 850 mb
front crosses the region in the afternoon but won't offer anything
worse than slight chance. Really though, after mountain stratus
thins out Wednesday looks to all-in-all be nice weather-wise with
highs in the 70s/lower 80s and comfortable humidity levels. Ridge
builds in overnight and leads to quiescent weather for the evening
hrs as well.

Overall forecast confidence this period is moderate, though is high
on the cooler/drier conditions expected for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM EDT Sunday...

Thursday and Friday look quite pleasant across the region, as
large area of high pressure and upper-level ridge builds into
New England and maintains a surface ridge/dry wedge across our
area. Plentiful sunshine and 850 mb temperatures should remain
in the lower teens, and dewpoints in the 50s should really make
for ideal conditions for any outdoor plans. Forecast confidence
for the latter half of the week is high.

The weekend appears to be a little more unsettled as a weakness in
the upper-level ridge begins to avail itself across the mid-Atlantic
Region. May see some showers and thunderstorms develop in the
southern half of the area on the wedge boundary Saturday night and
again Sunday. Pattern appears to turn warmer and more typical of mid-
summer with convective chances limited to terrain for early next
week. Forecast confidence for the weekend/early next week is
moderate.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 705 PM EDT Sunday...

Showers and storms remain isolated but also clustered in spots
mainly from the Blue Ridge east this evening. Given lingering
instability and moisture along with a front around, would expect
coverage to linger into later this evening and perhaps
overnight along residual outflow boundaries. Thus kept in either
a prevailing or vicinity mention all locations with TEMPO for
lower cigs/vsbys within isolated shra/tsra across the region.
Once convection does fade a bit, will see more of a light
easterly component develop just behind the front resulting in
areas of sub-VFR in stratus and fog through early Monday. This
could also produce IFR/LIFR that may last into mid morning
Monday with at least MVFR cigs possible as well through midday
if not Monday afternoon. This cloud cover, position of the
surface front, and location of any remnant outflow from today's
storms will impact where and when showers and thunderstorms will
develop on Monday. For now appears best chances will be across
southern and western sections where may see more heating closer
to the southern side of the front. High confidence of extensive
IFR to LIFR ceilings overnight and MVFR to IFR fog.

Extended Discussion...

The frontal boundary will move northward as a warm front Monday
night then a stronger cold front moves through the Mid Atlantic
region Tuesday. This will produce widespread showers and
thunderstorms with the associated MVFR to IFR ceilings and
visibilities.

High pressure will build in Wednesday and will be overhead by
Thursday. VFR conditions are expected with this cooler and
drier air mass through Friday. MVFR to IFR fog is likely each
night in the along the typical river valleys, especially west of
the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/JH/RAB
Hazardous weather outlook, Aug 19, 9:21 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
921 PM EDT Sun Aug 19 2018

NCZ005-006-VAZ023-024-033>035-043>047-058-059-210130-
Rockingham-Caswell-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
921 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Tonight.

Clusters or slow moving showers and thunderstorms could result in
very heavy rainfall which may be enough to produce flooding or
flash flooding into the overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, there is a low probability for widespread hazardous
weather.

On Tuesday, scattered to numerous thunderstorms are expected to
develop again. A few may become strong to severe in the afternoon
and early evening. Strong to damaging winds are the primary
thunderstorm hazard with hail a secondary hazard. Torrential rain
with thunderstorms may trigger localized flooding as well.

Hazardous weather is not expected at this time from Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022-032-WVZ042>044-507-508-210130-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
921 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, there is a low probability for widespread hazardous
weather.

On Tuesday, scattered to numerous thunderstorms are expected to
develop again. A few may become strong to severe in the afternoon
and early evening. Strong to damaging winds are the primary
thunderstorm hazard with hail a secondary hazard. Torrential rain
with thunderstorms may trigger localized flooding as well.

Hazardous weather is not expected at this time from Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 19, 7:08 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
708 PM EDT SUN AUG 19 2018

NCZ006-VAZ044-200015-
Caswell-Pittsylvania-
708 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASWELL AND
SOUTHERN PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE...

Until 815 PM EDT.

At 708 PM EDT, a strong thunderstorm was located near Westover Hills,
moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Chatham...
Blairs...
Java...
and Dry Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3647 7952 3654 7951 3654 7963 3658 7968
      3695 7935 3680 7915 3677 7916 3646 7951
TIME...MOT...LOC 2308Z 220DEG 17KT 3658 7954

KK
Special weather statement, Aug 19, 7:17 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
717 PM EDT SUN AUG 19 2018

NCZ019-200015-
Wilkes-
717 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILKES COUNTY...

Until 815 PM EDT.

At 717 PM EDT, a strong thunderstorm was located over Mulberry,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Wilbar.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 8136 3642 8114 3643 8112 3624 8087
      3623 8087 3610 8118
TIME...MOT...LOC 2317Z 225DEG 10KT 3622 8120

KK
Special weather statement, Aug 19, 9:15 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
915 PM EDT SUN AUG 19 2018

VAZ024-035-200215-
Amherst-Rockbridge-
915 PM EDT SUN AUG 19 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL
ROCKBRIDGE AND AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE
CITY OF LEXINGTON...

Until 1015 PM EDT.

At 914 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from Vesuvius to Lexington. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington...
Buena Vista...
Amherst...
Forks Of Buffalo...
and Clifford.

This includes The following Location VMI.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3788 7915 3786 7915 3781 7917 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7903
      3770 7899 3763 7894 3748 7921 3749 7922
      3750 7922 3750 7925 3777 7955 3795 7924
TIME...MOT...LOC 0114Z 308DEG 13KT 3790 7918 3778 7941

KK
Special weather statement, Aug 19, 9:21 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
921 PM EDT SUN AUG 19 2018

VAZ033-034-044-045-200215-
Franklin-Campbell-Bedford-Pittsylvania-
921 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL
CAMPBELL...NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND
EAST CENTRAL FRANKLIN COUNTIES...

Until 1015 PM EDT.

At 920 PM EDT, a strong thunderstorm was located over Chatham, moving
north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Penhook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3680 7925 3681 7950 3705 7972 3719 7933
TIME...MOT...LOC 0120Z 162DEG 11KT 3683 7939

KK
Special weather statement, Aug 19, 9:25 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
925 PM EDT SUN AUG 19 2018

NCZ005-006-200230-
Rockingham-Caswell-
925 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCKINGHAM AND CASWELL
COUNTIES...

Until 1030 PM EDT.

At 924 PM EDT, a strong thunderstorm was located near Semora, moving
west at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
and Mayfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3654 7914 3638 7915 3630 7963 3654 7964
TIME...MOT...LOC 0124Z 087DEG 13KT 3647 7920

KK
Special weather statement, Aug 19, 9:56 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
956 PM EDT SUN AUG 19 2018

VAZ033-043-200300-
Henry-Franklin-
956 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND
SOUTHEASTERN FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE...

Until 1100 PM EDT.

At 956 PM EDT, a strong thunderstorm was located near Rocky Mount,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Rocky Mount...
Sydnorsville...
Ferrum...
and Snow Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3666 7991 3703 8006 3710 7994 3683 7964
TIME...MOT...LOC 0156Z 325DEG 14KT 3696 7994

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:25 PM EDTSpecial Weather StatementRNKCaswell65 min
Aug 20, 1:50 AM EDTSpecial Weather StatementRNKRockingham55 min
Aug 20, 2:34 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more12 hr
Aug 20, 5:09 PM EDTSpecial Weather StatementRNKWatauga66 min
Aug 20, 6:37 PM EDTSpecial Weather StatementRNKWilkes53 min
Aug 20, 7:31 PM EDTAreal Flood AdvisoryRNKWilkes119 min
Aug 20, 7:57 PM EDTSpecial Weather StatementRNKYadkin63 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.